Ice Storm, Hale
- When
- February 15, 10:00 PM CST to February 16, 8:00 AM CST
- Where
- Hale forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 34.071, -101.827 (the zone’s center; the record gives no point)
Freezing rain and freezing drizzle resulted in localized, but significant, accumulations of ice over portions of the northern South Plains. Weather spotters near Hale Center (Hale County) reported one quarter inch ice accumulations on many surfaces.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Freezing rain and freezing drizzle resulted in localized, but significant, accumulations of ice over portions of the northern South Plains. Weather spotters near Hale Center (Hale County) reported one quarter inch ice accumulations on many surfaces. No damages or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 15, 9:52 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 952 PM CST FRI FEB 15 2008 .UPDATE... MADE SOME MINOR CHANGES TO TEMPERATURES OVERNIGHT AS IT APPEARS THAT MUCH OF THE CWA HAS DECREASED VERY CLOSE TO WHAT SHOULD BE THE LOWS. MOST WEST TEXAS MESONET SITES ARE SHOWING TEMPERATURES STEADY AND A FEW STATIONS A VERY GRADUAL WARMING TREND JUST ABOVE THE SURFACE. THIS ALONG WITH THE EXPANSION OF THE CONVECTION FROM THE CONCHO VALLEY INTO THE SOUTHERN ROLLING PLAINS INDICATE THAT THE WARM ADVECTION THAT WAS ANTICIPATED IS ACTUALLY OCCURRING. BEYOND THE MINOR TWEAKS IN TEMPERATURES THE CURRENT FORECAST WAS RELATIVELY UNCHANGED. THE AMOUNT OF ICE WILL ALL HINGE ON HOW LONG PORTIONS OF THE SOUTH PLAINS REGION CAN REMAIN BELOW FREEZING. IF WE DO NOT SEE TEMPERATURES DIP BELOW 30 FOR AN EXTENDED PERIOD OF TIME THEN THE REGION MAY BE ABLE TO AVOID SIGNIFICANT ICING. STILL TOO CLOSE TO CALL SO WILL LEAVE THE WARNING AND ADVISORY IN THE CURRENT CONFIGURATION. && .PREV DISCUSSION...(ISSUED AT 811 PM CST) FIRST WEAKER WAVE HAS NOW CLEARED THE CWA WITH CONVECTION LOCATED FROM WEST OF OKLAHOMA CITY SOUTHWARD TO THE MINERAL WELLS AREA. WE ARE NOW WATCHING THE MAIN ENERGY ASSOCIATED WITH THE UPPER LOW THAT IS LOCATED OVER SOUTHERN ARIZONA. THE NOISE OF THE 5H JET IS NOW MOVING INTO THE PERMIAN BASIN WITH CLOUD TOP TEMPERATURES COOLING OVER SOUTHEAST NEW MEXICO AS LIFT IS BEING ENHANCED. MOST OF THE MIDDLE LEVEL CLOUD COVER THAT IS DEVELOPING WITH THE LIFT ASSOCIATED WITH THE JET IS LOCATED AT OR ABOVE 12000 FT. LOOKING AT THE 00Z MIDLAND SOUNDING WOULD SUPPORT THESE CLOUDS AT THAT LEVEL. WE SHOULD BEGIN TO SEE INCREASING RADAR ECHOES OVER THE REGION AS WE SATURATE A LEVEL BETWEEN 800 AND 600 MB. THIS SHOULD ONLY TAKE A COUPLE HOURS AS THE LIFT INCREASES. SO BY 10 PM OR SO WE SHOULD SEE SOME DECENT PRECIPITATION REACHING THE SURFACE...ESPECIALLY ACROSS THE SOUTHWESTERN SOUTH PLAINS. THERE IS STILL SOME ROOM FOR WET BULB COOLING AT THE LOWER LEVELS SO WE BELIEVE THE INITIAL PRECIPITATION TYPE WILL BE FREEZING RAIN NORTHEAST OF A CVS TO ANTON TO ODONNELL LINE. SOIL TEMPERATURES AT MOST LOCATIONS ARE IN THE 40S. THIS COULD LEAD TO SOME ICE ON A FEW BRIDGES/OVERPASSES AND ON WINDSHIELDS FROM 10 PM THROUGH AROUND 2 AM. WE WILL THEN HAVE TO WATCH FOR THE CONVECTIVE POTENTIAL FOR OUR SOUTHEASTERN COUNTIES...LOOKS LIKE IT IS CURRENTLY STARTING IN THE SWEETWATER TO SAN ANGELO REGION. AT THIS TIME IT APPEARS THAT THUNDERSTORMS MAY DEVELOP NEAR A POST TO CHILDRESS LINE AND MOVE RAPIDLY EASTWARD. CANT COMPLETELY RULE OUT SOME SMALL HAIL OR EVEN A QUICK BURST OF SLEET ALONG AND EAST OF THE POST TO CHILDRESS LINE. THE ONE THING THAT DOES LOOK CERTAIN AT THIS TIME IS THAT THE SOUTH PLAINS REGION WILL SEE PRECIPITATION...THE PRECIPITATION TYPE IS STILL THE VERY DIFFICULT TASK FOR US OVER THE NEXT SEVERAL HOURS. AT THIS TIME WE WILL MAKE NO CHANGES TO THE CURRENT WARNING AND ADVISORY. THANKS FOR THE COORDINATION MAF. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 25 33 28 50 23 / 80 80 50 10 10 TULIA 29 33 28 50 26 / 80 80 50 10 10 PLAINVIEW 30 35 29 50 26 / 80 80 50 10 10 LEVELLAND 31 39 30 53 26 / 70 60 30 10 10 LUBBOCK 30 37 31 53 28 / 70 70 40 10 10 BROWNFIELD 31 40 33 55 26 / 70 60 20 10 10 CHILDRESS 33 34 31 51 30 / 80 90 60 10 10 SPUR 30 35 32 53 30 / 70 80 40 10 10 ASPERMONT 30 35 32 53 33 / 70 80 30 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 12 PM CST SATURDAY FOR THE FOLLOWING ZONES: TXZ036>038-042>044. WINTER STORM WARNING UNTIL 12 PM CST SATURDAY FOR THE FOLLOWING ZONES: TXZ021>035-039>041. && 18/23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 308 PM CST FRI FEB 15 2008 TXZ021>044-162115- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 308 PM CST FRI FEB 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT AND INTO SATURDAY MORNING OVER THE SOUTHEASTERN SOUTH PLAINS AND THE SOUTHERN LOW ROLLING PLAINS. ANY SEVERE THUNDERSTORMS THAT DO DEVELOP WILL PRESENT A THREAT OF LARGE HAIL...GENERALLY UP TO NICKEL SIZE. WINTER WEATHER THE THREAT FOR ACCUMULATING WINTER PRECIPITATION WILL INCREASE OVERNIGHT...AND INTO SATURDAY MORNING. ACCUMULATING SNOWFALL IS POSSIBLE OVER THE WESTERN SOUTH PLAINS AND THE EXTREME SOUTHEASTERN PANHANDLE...WHILE MORE WIDESPREAD ACCUMULATIONS OF SLEET...OR ICE FROM FREEZING RAIN ARE EXPECTED OVER MUCH OF THE AREA. WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL WILL PERSIST THROUGH EARLY SATURDAY. IN ADDITION...THE PROBABILITY OF ACCUMULATING WINTER PRECIPITATION ALSO WILL EXIST THROUGH AT LEAST MIDDAY. WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT. THE LIKELIHOOD OF WIDESPREAD HAZARDOUS WEATHER WILL DECREASE SUNDAY...AND NO ADDITIONAL HAZARDS ARE EXPECTED THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... LOCAL OFFICIALS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD PREPARE FOR A VARIETY OF WEATHER HAZARDS THROUGH SATURDAY. PLEASE MONITOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE IN LUBBOCK.
The national radar mosaic for the moment the first event began.
1 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77932.